Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 7, NWS Wakefield, VA

June 11, 2004Fluvanna County, Virginia

NWS Wakefield, VA issued this tornado warning at Jun 11, 2004, 4:46 PM EDT for Fluvanna County, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 4:46 PM EDT (20:46 UTC)
Expired
Jun 11, 2004, 5:00 PM EDT
In force
14 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Fluvanna County, VA

The radar

The Sterling radar (KLWX), 143 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WFUS51 KAKQ 112046
TORAKQ
VAC065-112100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
446 PM EDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  FLUVANNA COUNTY IN CENTRAL VIRGINIA

* UNTIL 500 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NAHOR...OR
  ABOUT 8 MILES NORTHWEST OF PALMYRA...MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PALMYRA...WILMINGTON...CENTRAL PLAINS AND 7 MILES SOUTHWEST OF
  BYBEE BY 455 PM EDT...
  CARYSBROOK...FORK UNION...COHASSET AND STAGE JUNCTION BY 500 PM
  EDT...



LAT...LON 3801 7830 3785 7811 3776 7817 3770 7826
          3773 7830 3786 7844

$$

18

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:24 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 11, 3:24 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT FRI JUN 11 2004

.SYNOPSIS...
BKDR CDFNT CONTS PUSHING SSW TNGT AND WELL S THRU NC SAT. SFC HI
PRES FM SE CANADA BUILDS TO SRN NEW ENG CST BY SUN AFTN...THEN
OFFSHR SUN NGT. SFC FNTL BNDRY RETURNS NNE AS WRMFNT MON INTO ERY
TUE...FOLLOWED BY ANOTHER CDFNT CRSG RGN BY ERY WED. HI PRES BRINGS
DRY/SEASONABLE CONDS LT NEXT WK.

&&

.DISCUSSION...
BKDR CDFNT (ALIGNED FM ABT EZF TO CPK ATTM) SLIPPING GRDLY SSW...AND
EVENTUALLY SETTLES S AND SW OF FA BRDR LTR TNGT. LRG AREA OF RA ACRS
PA AND CNTRL MD HEADING SE...WHL CNVTN STARTING TO POP NR/JUST S OF
FNTL BNDRY IN WRMR AMS ACRS CNTRL-SRN WV/XTRM SW VA. AMS OVR SCNTRL
VA AND INTR NE NC WAITING FOR TRIGGER TO KICKOFF CNVTN...AND WL HV
TO WATCH FOR CONDS TO CHG QUIKLY ERY THIS EVE. AT ANY RATE...XPCTG
WDSPD CVRG OF SHRAS/TSRAS NR/S OF FNTL BNDRY THIS EVE...PTNTLLY W/
VRY HVY RA/GSTY WNDS...N OF BNDRY...ESP NR BAY AND ON
DELMARVA...RA/DZ.

MID LVL SYS CAUSING WET WX TNGT...PUSHES OFFSHR ERY SAT. HOW MUCH
CLRG FM THE N OCCURS STILL UNCERTAIN...GENLY MADE ONLY MINOR
ADJSTMNTS TO PREV FCST SKY CVR SAT...WHICH PROMOTES CLRG CONDS MOST
AREAS DURG AFTN HRS. HWVR...HV BEEN BURNED RECENTLY FOLLOWING CLRG
TRENDS OF MDLS...AND CONDS ENDING UP CLDY/COOLER THAN XPCTD. TEMPS
ONLY IN UPR 60S TO LWR/MID 70S.

CONCERN OVR MARITIME CLDNS...AS LLVL FLO TURNS ESE SAT NGT INTO
SUN...LVG PCLDY MOST AREAS FOR NOW. SUN MAY TURN OUT MSTLY CLDY AS
LLVL FLO RMNS FM SE. NEXT CHC FOR PCPN MON THRU TUE AS COMBO
PASSAGES OF WRMFNT/CDFNT OCCURS...B4 SUFFICIENT DRYING WED THRU LT
NEXT WK.

&&

.MARINE...
SCAS FOR INCRSG SEAS FENWICK ISL TO CAPE CHARLES TNGT.

&&

.AVIATION...
SBY CONTS W/ LIFR/IFR CONDS THRU THE NGT...ELSW GENLY MVFR (IFR PSBL
W/ CNVTN).

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   53  71  48  72 /  90  10  10  10
OXB   56  66  52  69 /  90  10  10  10
WAL   58  71  54  71 /  90  10  10  10
FVX   64  74  57  77 /  90  20  10  10
RIC   61  74  57  76 /  90  20  10  10
PTB   62  75  55  78 /  90  20  10  10
AKQ   62  74  53  77 /  90  20  10  10
PHF   63  71  57  74 /  90  20  10  10
ORF   67  70  60  72 /  90  20  10  10
ECG   68  73  58  76 /  90  20  10  10
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO CAPE CHARLES LGT.
NC...NONE.
&&

25/32
Hazardous weather outlook, Jun 11, 5:30 AM EDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUN 11 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-120900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN SEVERE THREAT WILL BE FROM DAMAGING WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:29 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk31 min
Jun 10, 8:47 PM EDTSpecial Marine WarningAKQ28 min
Jun 10, 9:22 PM EDTSpecial Marine WarningAKQ28 min
Jun 10, 9:48 PM EDTSpecial Marine WarningAKQ32 min
Jun 11, 4:39 PM EDTSevere Thunderstorm WarningAKQFluvanna36 min
Jun 11, 5:50 PM EDTSevere Thunderstorm WarningAKQCumberland, Prince Edward40 min
Jun 11, 6:21 PM EDTSevere Thunderstorm WarningAKQNottoway24 min
Jun 11, 6:30 PM EDTSevere Thunderstorm WarningAKQChesterfield45 min
Jun 11, 6:51 PM EDTSevere Thunderstorm WarningAKQBrunswick39 min
Jun 11, 7:45 PM EDTSevere Thunderstorm WarningAKQGreensville, City of Emporia30 min
Jun 11, 7:56 PM EDTSevere Thunderstorm WarningAKQSouthampton34 min

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.